Periodic solutions of some nonlinear autonomous functional differential equations

  • Roger D. Nussbaum


We develop here some new fixed point theorems and apply them to the question of existence of nontrivial periodic solutions of nonlinear, autonomous functional differential equations. We prove that the standard results of G. S. Jones and R. B. Grafton can be obtained by our methods, and we prove periodicity results for some equations, for instance a neutral functional differential equation, which appear inaccessible by previous techniques.


Differential Equation Periodic Solution Point Theorem Fixed Point Theorem Standard Result 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [1]
    F. E. Browder,On a generalization of the Schauder fixed point theorem, Duke Math. Jour.,26 (1959), pp. 291–304.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    F. E. Browder,Another generalization of the Schauder fixed point theorem, Duke Math. Jour.,32 (1965), pp. 399–406.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    F. E. Browder,A further generalization of the Schauder fixed point theorem, Duke Math. Jour.,32 (1965), pp. 575–578.CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    F. E. Browder,Asymptotic fixed point theorems, Math. Ann.,185 (1970), pp. 38–61.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    W. J. Cunningham,A nonlinear differential-difference equation of growth, Proc. Nat. Acad. Sci. U.S.A.,40 (1954), pp. 708–713.zbMATHMathSciNetGoogle Scholar
  6. [6]
    G. Darbo,Punti uniti in trasformazioni a condiminio non compatto, Rend. Sem. Mat. Univ. Padova,24 (1955), pp. 353–367.MathSciNetGoogle Scholar
  7. [7]
    R. B. Grafton,A periodicity theorem for autonomous functional differential equations, Jour. Diff. Eqns.,6 (1969), pp. 87–109.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [8]
    R. B. Grafton,Periodic solutions of certain Liénard equations with delay, Jour. Diff. Eqns.,11 (1972), pp. 519–527.zbMATHMathSciNetGoogle Scholar
  9. [9]
    R. B. Grafton,Liénard equations with delay: existence and stability of periodic solutions, Abstract of talk at the Park City, Utah, Symposium on Functional Differential Equations, March 1972.Google Scholar
  10. [10]
    A. Halanay -J. Yorke,Some new results and problems in the theory of differential-delay equations, SIAM Review,13 (1971), pp. 55–80.CrossRefMathSciNetzbMATHGoogle Scholar
  11. [11]
    J. Hale,Functional Differential Equations, Springer-Verlag, New York, 1971.zbMATHGoogle Scholar
  12. [12]
    J. Hale -C. Perello,The neighborhood of a singular point of functional differential equations, Contrib. Diff. Eqns.,3 (1964), pp. 351–375.MathSciNetGoogle Scholar
  13. [13]
    S. Kakutani -L. Markus,On the nonlinear difference-differential equation y′(t)= =[A − By(t − τ)]y(t), Contrib. Theory Nonlinear Oscillations,4 (1958), pp. 1–18.MathSciNetGoogle Scholar
  14. [14]
    J. Kaplan - J. Yorke,On the stability of a periodic solution of a differential-delay equation, to appear.Google Scholar
  15. [15]
    V. Klee,Some topological properties of convex sets, Trans. Amer. Math. Soc.,78 (1955), pp. 30–45.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    C. Kuratowski,Sur les espaces complets, Fund. Math.,15 (1930), pp. 301–309.zbMATHGoogle Scholar
  17. [17]
    G. S. Jones,The existence of periodic solutions of f′(x)=− αf(x − 1)[1 + f(x)], Jour. Math. Anal. Appl.,5 (1962), pp. 435–450.CrossRefzbMATHGoogle Scholar
  18. [18]
    G. S. Jones,On the nonlinear differential difference equation f′(x) =− αf(x − 1)[1 + f(x)], Jour. Math. Anal. Appl.,4 (1962), pp. 440–469.CrossRefzbMATHGoogle Scholar
  19. [19]
    G. S. Jones,Periodic motions in Banach space and applications to functional differential equations, Contrib. Diff. Eqns.,3 (1964), pp. 75–106.zbMATHGoogle Scholar
  20. [20]
    R. D. Nussbaum,The fixed point index and asymptotic fixed point theorems for k-set-contractions, Bull. Amer. Math. Soc.,75 (1969), pp. 490–495.zbMATHMathSciNetCrossRefGoogle Scholar
  21. [21]
    R. D. Nussbaum,Asymptotic fixed point theorems for local condensing maps, Math. Ann.,191 (1971), pp. 181–195.CrossRefzbMATHMathSciNetGoogle Scholar
  22. [22]
    R. D. Nussbaum,The fixed point index for local condensing maps, Ann. Mat. Pura Appl.,89 (1971), pp. 217–258.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [23]
    R. D. Nussbaum,Some asymptotic fixed point theorems, Trans. Amer. Math. Soc.,171 (1972), pp. 349–375.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [24]
    R. D. Nussbaum,A generalization of the Ascoli theorem and an application to functional differential equations, Jour. Math. Anal. Appl.,35 (1971), pp. 600–610.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [25]
    R. D. Nussbaum,Existence and uniqueness theorems for some functional differential equations of neutral type, Jour. Diff. Eqns.,11 (1972), pp. 607–623.zbMATHMathSciNetGoogle Scholar
  26. [26]
    E. M. Wright,A nonlinear difference-differential equation, Jour. Reine Angewandte Math.,494 (1955), pp. 66–87.CrossRefGoogle Scholar
  27. [27]
    R. B. Brown,The Lefschetz Fixed Point Theorem, Scott, Foresman and Company, Glenview, Illinois, 1971.zbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1974

Authors and Affiliations

  • Roger D. Nussbaum
    • 1
  1. 1.Princeton

Personalised recommendations